Will The COVID-19 Booster Shots Have Side Effects?

Will The COVID-19 Booster Shots Have Side Effects?

Additional doses or booster shots are likely rolling out in the United States later this month. President Biden’s administration said that people should receive their third dose of mRNA COVID-19 vaccines starting September 20th, 2021. This plan is currently pending approval from the Food and Drug Administration (FDA) and the Centers for Disease Control and Prevention (CDC). 

With a potential third dose on the horizon, people have one primary question: Will these COVID-19 booster shots have additional, similar, or fewer side effects? Some people wonder why there is a need for another shot, but the “side effects” question seems more pertinent. Many health experts tout the efficacy and safety of COVID-19 vaccines against more contagious strains. Current clinical studies about the efficacy of additional doses are still ongoing. In fact, only a select number of countries started administering additional doses.

Some people frown on the administration of additional COVID-19 vaccine doses, especially when other countries have not had sufficient access to vaccines. The other side of the argument is that many immunocompromised people face danger from the more contagious delta variant. Those types of people were the first to receive the initial doses of the vaccines. Unfortunately, it’s been nearly eight months since that time, meaning that protection is waning against the delta variant, and other future variants. This explains the higher amount of breakthrough cases.

COVID-19 Booster Side Effects:

As with most vaccines, including the recent COVID-19 vaccines, side effects can vary from person to person. A study from the United Kingdom found that only 22% of people experienced fatigue, headache, or chills after the second dose of the Pfizer-BioNTech vaccine. 68% of people experienced local reaction such as site pain. Health experts predict that the third dose will cause minimal discomfort, but it’s possible to experience similar side effects to the first two shots. 

One person doesn’t have a higher tendency to experience side effects than another, and the third dose shouldn’t be worse than the original two doses. Ongoing studies find that the third dose may cause some minor flu- or cold-like symptoms, though. Pain at the injection site is almost a given, and the CDC says that fatigue is also very common. Pfizer recently offered an initial list of symptoms that one may experience after the third dose:

  • Headache
  • Tiredness
  • Muscle and joint pain
  • Redness, swelling, or pain at injection site
  • Chills

Booster Trials Are Ongoing:

Clinical trials for the third COVID-19 booster shot are ongoing. Pfizer started submitting data to the FDA for its application seeking approval of the third dose for Americans over the age of 16. The third dose will only be for people who have already received the first two doses. A recent booster study conducted by Israeli researchers looked at the effectiveness of a third dose of Pfizer for people 60 years and older. Israel started rolling out booster shots at the end of July and the results indicated that the shot reduced the risk of severe COVID-19 illness. The researchers did not release any information in regards to side effects from the booster shots. 

As far as Moderna-NIAID and Johnson & Johnson booster shots go, no data on side effects has yet to be released. Moderna already asked the FDA to authorize a 50-microgram dose of its COVID-19 vaccine for a booster shot. This would be half the dose of one of its first two shots. Should the FDA approve Moderna’s booster shot, it will most likely roll out a couple weeks after the Pfizer booster shot, provided it receives approval from the FDA. 

Data Still Necessary For Serious Side Effects:

Most of the side effects of the two mRNA vaccines and the Johnson & Johnson vaccine have been mild or moderate. Unfortunately, people did experience rarer, more severe side effects after receiving the first two doses. Both the Pfizer and Moderna vaccines carry a small risk of heart inflammation. This is more common in younger people, especially males. Regarding inflammation, studies show that there’s a much higher chance of COVID-19 causing severe inflammation than the vaccines.

We still need the safety data from booster studies of the mRNA vaccines. More tests and time will hopefully provide these answers that people want. 

Sources:

https://www.medrxiv.org/content/10.1101/2021.07.23.21260998v1
https://www.gov.il/BlobFolder/reports/vaccine-efficacy-safety-follow-up-committee/he/files_publications_corona_booster-27082021.pdf
https://www.thelancet.com/journals/laninf/article/PIIS1473-3099(21)00224-3/fulltext
https://www.cdc.gov/coronavirus/2019-ncov/vaccines/booster-shot.html
https://www.verywellhealth.com/myocarditis-covid-side-effect-5199381

2021-09-09T13:27:16-07:00

SALES & SPECIALS